Texas, 2023

Flash Flooding and Flooding in Texas, March 9, 2023

March 9, 2023 · NWS FWD · 11 events in 3 counties and zones

A slow moving cold front produced training thunderstorms across parts of the region, some of which produced flash flooding in Grayson County. One severe storm also occurred in the Waco area of Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$215,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A slow moving cold front produced training thunderstorms across parts of the region, some of which produced flash flooding in Grayson County. One severe storm also occurred in the Waco area of Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 11:55 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 8, 11:55 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1155 PM CST Wed Mar 8 2023

...New Aviation...

.SHORT TERM... /Issued 712 PM CST Wed Mar 8 2023/
/Through Friday Morning/

BLUF: A humid and dreary short term is expected for North and
Central Texas through Friday morning as periodic rain chances
continue.

The weak front is currently draped across our southern Central
Texas counties this evening, and will stall along the southern
fringes of the CWA. Another piece of energy looks to make its way
eastward across the Red River tonight, bringing renewed forcing
for showers and storms overnight. Best chances for rain will
continue to be confined to near and along the Red River. The
severe threat is low at this time, though any of the more robust
cell could produce small to marginally-severe hail and heavy rain.
Instances of localized flooding have been reported near the Red
River over the last few hours, and will continue to be possible
overnight with any training convection.

Over the day on Thursday, the stalled front will be ushered
northward as a warm front. Increased isentropic upglide on the
northward periphery of the front will allow for additional showers
and storms along and ahead of the warm front. Once again, small
hail and heavy rain will be the main concerns with any stronger
cell. Patchy fog, sometimes dense in nature, is expected along and
north of the warm front. If you come across dense fog when out
and about, drive slowly and with low beams on! Thanks to the warm
front essentially bisecting the region, there will be a sharp
temperature gradient. Expect afternoon highs to range between the
mid-upper 60s along the Red River to the low 80s in our far
southern Central Texas counties.

The frontal push-and-pull game continues Thursday evening as
another cold front is pushed through the region. In response,
increased chances for showers and storms will shift southward
across Central Texas overnight into Friday morning. The
aforementioned hazards will still be relevant as efficient shear
and MUCAPE allow for strong to marginally- severe storms. Periods
of heavy rain will occur with 1.3+ PWATs, and could produce
localized flooding issues.

Prater

&&

.LONG TERM... /Issued 206 PM CST Wed Mar 8 2023/
/Thursday Night and Beyond/

A cold front will approach North Texas late Thursday evening into
Thursday night as surface high pressure filters into the Plains
behind a rapid eastward moving low pressure system. Showers and
thunderstorms are expected to develop as the frontal boundary
interacts with an anomalously moist airmass and a weak shortwave
passes overhead in the zonal flow aloft. The greatest rain chances
will occur generally south of I-20 Thursday evening into Thursday
night. Long, skinny CAPE profiles and high PWATs will promote
efficient rain rates and may lead to instances of minor flash
flooding, especially in low-lying, flood-prone areas. An
additional 0.5-1" of rainfall is expected generally south of the
I-20 corridor with localized 2+" amounts possible. Precipitation
may continue into Friday morning across our Central Texas and
Brazos Valley counties as the cold front slows and stalls just
south of our CWA.

Friday will see cooler temperatures behind the cold front with
afternoon highs in the mid to upper 60s across most of North and
Central Texas. Low-level southerly flow looks to return to the
region by Friday evening as pressure falls occur in the lee of the
Rockies with persistent zonal flow aloft. By Saturday morning, a
period of strong warm/moist advection will begin across the region
as southerly flow increases in response to surface low pressure
translating into the Plains. Breezy conditions with sustained
southerly winds of 15-20 mph gusting to 30 mph are expected
Saturday. Dewpoints in the low to mid 60s are likely to sprawl
across North and Central Texas by Saturday afternoon. A
conditional severe weather threat may materialize late Saturday
afternoon into Saturday evening. A strong capping inversion may
inhibit convection from developing, but ascent from a weak passing
shortwave and convergence along a dryline approaching from the
west could help parcels achieve their LFC. Sufficient instability
and deep-layer shear will support a few isolated severe
thunderstorms generally along and east of Highway 281 if deep
convection is able to develop. Additional showers and
thunderstorms may be possible across our eastern and southeastern
zones late Saturday night into Sunday morning as a cold front
associated with the aforementioned low pressure system pushes
through the area.

By midday Sunday, the cold front will have pushed through the
entirety of the CWA leaving in its wake cool, dry, breezy weather.
Widespread afternoon highs in the 60s, possibly upper 50s across
our northwestern zones, are likely early next week behind this
system. Locations along the Red River could see overnight lows
drop into the upper 30s Sunday night and Monday night.

Langfeld

&&

.AVIATION... /NEW/
/06Z TAFs/

Showers and thunderstorms continue across North Texas late this
evening. Thunderstorm activity should remain north of the
terminals, so VCSH has been maintained in the TAF. Ceilings will
continue to deteriorate to IFR/LIFR, and the development of fog
will likely result in visibility reductions, especially across
D10. Winds are generally out of the east/northeast, but will be
fairly variable for the remainder of the night as wind speeds fall
below 5 knots.

A lull in precipitation is expected later Thursday morning
through the afternoon, but persistent showers and storms near the
Red River will continue to impact Bowie and Bonham cornerposts.
Any fog is expected to dissipate by late morning or midday, and at
least some improvement to ceilings is expected Thursday
afternoon. KACT will likely have several hours of VFR, with MVFR
prevailing across D10.

Another round of showers and thunderstorms is expected with a cold
front this afternoon through this evening. VCTS has been
introduced at all terminals with a north wind shift advertised
with the passage of the front. MVFR or potentially IFR ceilings
are possible for a few hours behind the front and showers/storms,
but flying conditions may finally improve late tomorrow night.

Barnes

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    54  72  51  66  55 /  30  40  40   0   5
Waco                55  77  55  64  55 /   5  30  80  10   0
Paris               54  67  47  63  50 /  70  70  40   0   0
Denton              51  69  46  64  52 /  50  40  30   0   5
McKinney            53  69  47  64  53 /  50  60  40   0   0
Dallas              55  72  51  66  55 /  30  50  40   5   0
Terrell             56  73  52  66  54 /  20  50  50   5   0
Corsicana           58  77  57  67  57 /   5  40  70  10   0
Temple              56  80  57  66  55 /   5  30  70  20   0
Mineral Wells       49  70  48  66  53 /  30  30  20   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 8, 5:49 PM CST, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
549 PM CST Wed Mar 8 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
549 PM CST Wed Mar 8 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated thunderstorms are possible across North Texas tonight. The
severe threat is low at this time, but a few storms may be able to
produce small to marginally severe hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms are possible Thursday with more widespread
thunderstorms expected Thursday night. Some storms may produce heavy
rain and localized minor flooding Thursday night, especially south
of the I-20 corridor. The severe threat will remain low with small
hail being the main hazard.

Thunderstorm chances return late Saturday afternoon into Saturday
evening. A conditional severe weather threat could materialize during
this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 8, 10:13 PM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1013 PM CST Wed Mar 8 2023

TXZ101-102-090445-
Wise TX-Jack TX-
1013 PM CST Wed Mar 8 2023

...A strong thunderstorm will impact portions of northwestern Wise
and southeastern Jack Counties through 1045 PM CST...

At 1013 PM CST, Doppler radar was tracking a strong thunderstorm near
Jacksboro, moving east at 45 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bridgeport, Jacksboro, Chico, Fort Richardson State Park, Runaway
Bay, Lake Bridgeport, Cundiff, Lost Creek Reservoir, Wizard Wells,
Vineyard, Park Springs and Crafton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3315 9771 3309 9832 3313 9833 3325 9824
      3331 9817 3343 9787 3343 9777
TIME...MOT...LOC 0413Z 257DEG 37KT 3325 9811

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Prater
Special weather statement, Mar 8, 10:41 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1041 PM CST Wed Mar 8 2023

TXZ101-102-090515-
Wise TX-Jack TX-
1041 PM CST Wed Mar 8 2023

...A strong thunderstorm will impact portions of northwestern Wise
and east central Jack Counties through 1115 PM CST...

At 1041 PM CST, Doppler radar was tracking a strong thunderstorm over
Lake Bridgeport, or near Bridgeport, moving east at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Decatur, Bridgeport, Alvord, Chico, Runaway Bay, Lake Bridgeport,
Vineyard and Wizard Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3321 9751 3316 9799 3324 9795 3332 9797
      3344 9764 3343 9756
TIME...MOT...LOC 0441Z 258DEG 38KT 3325 9784

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Prater
Special weather statement, Mar 8, 11:14 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1114 PM CST Wed Mar 8 2023

TXZ102-103-090545-
Denton TX-Wise TX-
1114 PM CST Wed Mar 8 2023

...A strong thunderstorm will impact portions of northeastern Wise
and northwestern Denton Counties through 1145 PM CST...

At 1114 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Decatur, moving east at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Denton, Sanger, Krum, Ray Roberts Park Johnson Branch, Bolivar,
Greenwood, Slidell, Stony and Lake Ray Roberts.

This includes Interstate 35 between mile markers 470 and 481.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3342 9706 3326 9708 3320 9755 3336 9757
      3343 9741
TIME...MOT...LOC 0514Z 251DEG 39KT 3330 9746

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Bonnette
Special weather statement, Mar 9, 12:00 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1200 AM CST Thu Mar 9 2023

TXZ092-093-103-090630-
Denton TX-Grayson TX-Cooke TX-
1200 AM CST Thu Mar 9 2023

...A strong thunderstorm will impact portions of northeastern Denton,
southeastern Cooke and southwestern Grayson Counties through 1230 AM
CST...

At 1200 AM CST, Doppler radar was tracking a strong thunderstorm near
Sanger, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denton, Sanger, Celina, Pilot Point, Aubrey, Krugerville, Ray Roberts
Park Isle Du Bois, Ray Roberts Park Johnson Branch, Tioga and Lake
Ray Roberts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3326 9717 3343 9716 3350 9683 3326 9684
TIME...MOT...LOC 0600Z 255DEG 22KT 3335 9711

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Bonnette
Special weather statement, Mar 9, 12:25 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1225 AM CST Thu Mar 9 2023

TXZ092-093-103-104-090700-
Collin TX-Denton TX-Grayson TX-Cooke TX-
1225 AM CST Thu Mar 9 2023

...A strong thunderstorm will impact portions of northern Denton,
northwestern Collin, southeastern Cooke and southwestern Grayson
Counties through 100 AM CST...

At 1224 AM CST, Doppler radar was tracking a strong thunderstorm
over Pilot Point, and another 3 miles west of Sanger. Both
thunderstorms are moving east northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sanger, Celina, Pilot Point, Aubrey, Collinsville, Gunter,
Dorchester, Ray Roberts Park Isle Du Bois, Ray Roberts Park Johnson
Branch, Tioga, Road Runner, Valley View, Weston, Ethel, Lois, Lake
Ray Roberts, Bolivar, Burns and Slidell.

This includes Interstate 35 between mile markers 474 and 488.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3359 9665 3334 9666 3329 9739 3342 9738
      3351 9725
TIME...MOT...LOC 0623Z 258DEG 25KT 3340 9695

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Bonnette
Special weather statement, Mar 9, 12:59 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1259 AM CST Thu Mar 9 2023

TXZ092-093-103-104-090745-
Collin TX-Denton TX-Grayson TX-Cooke TX-
1259 AM CST Thu Mar 9 2023

...A strong thunderstorm will impact portions of northeastern Denton,
northwestern Collin, southeastern Cooke and southern Grayson Counties
through 145 AM CST...

At 1257 AM CST, Doppler radar was tracking a strong thunderstorm
near Gunter and another over Ray Roberts Lake. Both storms are
moving east northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sherman, Sanger, Anna, Celina, Pilot Point, Van Alstyne, Howe,
Collinsville, Whitewright, Gunter, Bells, Tom Bean, Dorchester, Ray
Roberts Park Isle Du Bois, Ray Roberts Park Johnson Branch, Lake
Kiowa, Valley Lake, Tioga, Road Runner and Valley View.

This includes Interstate 35 between mile markers 479 and 490.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3365 9638 3336 9639 3337 9727 3353 9723
TIME...MOT...LOC 0657Z 256DEG 24KT 3343 9668

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Bonnette

The radar

The Dallas/Ft Worth radar (KFWS), 116 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 hail, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
March 9, 1:06 AM CST
Where
Grayson County, 2.41 mi WNW of Farmington
Measured
0.75 in hail
Reported by
Public
Coordinates
33.480, -96.690

Reported via mPing.

Hail, Grayson

When
March 9, 1:23 AM CST
Where
Grayson County, 1.34 mi ENE of Howe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.510, -96.600

Emergency management reported one-inch diameter hail in Howe, TX.

Flash Flood, Grayson

When
March 9, 1:25 AM CST to 4:30 AM CST
Where
Grayson County, 2.08 mi N of Gunter to 2.27 mi NNE of Gunter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.480, -96.744

Emergency management reported that Hwy 289 at Whispering Winds was closed due to high water.

Flash Flood, Grayson

When
March 9, 1:40 AM CST to 4:30 AM CST
Where
Grayson County, 1.76 mi NE of Howe to 1.42 mi N of Howe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.519, -96.600

Emergency management reported that U.S. Highway 75 at FM 902 was impassable due to high water.

Flash Flood, Grayson

When
March 9, 1:57 AM CST to 4:30 AM CST
Where
Grayson County, 0.58 mi E of Gunter to 0.64 mi E of Gunter
Cause
Heavy Rain
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
33.450, -96.740

Fire and rescue reported swift water multiple feet high and several road closures in the city of Gunter, TX.

Flash Flood, Grayson

When
March 9, 2:00 AM CST to 4:30 AM CST
Where
Grayson County, 2.15 mi SSW of Tioga to 2.11 mi SSW of Tioga
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.440, -96.930

Emergency management reported that U.S. Highway 377 near the Grayson/Denton County line was impassable due to high water over the roadway.

Flash Flood, Grayson

When
March 9, 2:54 AM CST to 4:30 AM CST
Where
Grayson County, 0.9 mi WNW of Gunter to 0.88 mi WNW of Gunter
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.454, -96.765

Emergency management reported that floodwaters washed the top layer of asphalt off of the road near the intersection of FM 121 and Westman Road, about 2 miles west of Gunter, TX.

Flood, Grayson

When
March 9, 4:50 AM CST
Where
Grayson County, 0.17 mi SSW of Whiteright to 0.14 mi SSW of Whiteright
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.518, -96.401

The 600 block of Bois de Arc was washed out.

Flood, Grayson

When
March 9, 5:45 AM CST
Where
Grayson County, 4.02 mi NNW of Denison to 4.05 mi NNW of Denison
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.805, -96.574

Randell Lake Dr was washed out due to heavy rainfall that caused the creek to rise.

Thunderstorm Wind, Anderson

When
March 9, 7:20 PM CST
Where
Anderson County, 6.93 mi N of Brushy Creek
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.050, -95.680

Fire and rescue reported downed trees and damage to a well house on County Road 485 immediately south of the Henderson County line.

Hail, McLennan

When
March 9, 9:58 PM CST
Where
McLennan County, 1.37 mi WNW of Speegleville
Measured
1 in hail
Reported by
Public
Coordinates
31.560, -97.270

A public report indicated one inch diameter hail about 5 miles west of Waco.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089468, 1089030, 1092453, 1089015, 1089018, 1089019, 1089028, 1092456, 1092454, 1089034, 1089032.